Hep -c, rapid weight loss

Question

I have hep-C. I am desperate.I lost approximately 40lbs. pounds very rapidly over a short period and now have inability to gain.I have a skeletal look to me as now 102 pounds. At the time in 2005 I had high colesterol and the physician had put me on a drug called Crestor which can have serious side effects ( rhabdomyolisis-disease which causes a skeletal look) if it not agree with you.. I have been tested ( this was ordered by an internal medicine specialist) Jan 2008 to see is the hep c was active..Results are unclear to me as test results just say that I have Hep C virus RNA testing positive. The specialist, internal medicine has never ordered a liver biopsy but was determined to put me on interferon and I was adamant about that as my immune system is so low now. Doctor said that there is bacteria around the pancreas and he was really at a loss as to what to do except put me on interferon. I am nauseated, weak, and extremely skeletal. Please advise me on the weight loss and malabsorption, maldigestion issue? Is Hep -c the culprit?
Can hep-c cause this?

Answer

It is unclear to me if your weight loss started before or after the interferon therapy.

Several issues:

  1. If before, you should have an ultrasound to review the health of your liver and an alfa feto protein blood test.
  2. If the severe weight loss occurred after interferon, you will need to also take nutritional drinks to stave off any further changes in weight.
  3. I test all my patients for HIV before starting HCV treatment and I would be certain to see if your doctor has done so. I am not suggesting that your weight loss is from HIV; I only suggest that this is part of an extensive evaluation that should be done. This evaluation also includes a chest xray and other blood tests, such as your thyroid function. For example, interferon can cause overactivity of the thyroid gland which can result in weight loss.
  4. Finally, I hope that you are also on ribavirin, since interferon monotherapy is NOT effective.